Pennsylvania, 2009Damaging Wind in Pennsylvania, June 16, 2009
June 16, 2009 · NWS PBZ · 1 event in 1 county or zone
Scattered thunderstorms developed along a stalled boundary across western Pennsylvania with an isolated severe thunderstorm over Westmoreland county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a stalled boundary across western Pennsylvania with an isolated severe thunderstorm over Westmoreland county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 12:30 PM EST, 6 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 12:30 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT TUE JUN 16 2009
.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL BRING PERIODS OF SHOWERS
AND THUNDERSTORMS TO THE REGION FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
DEVELOP AHEAD OF A WARM FRONTAL BOUNDARY STRETCHING ACROSS THE
CENTRAL/SOUTHERN OHIO VALLEY. PRECIP WILL GRADUALLY MOVE TO THE
NORTHEAST ACROSS THE UPPER OHIO VALLEY TONIGHT AS LOW PRESSURE
APPROACHES FROM THE WEST. BY TOMORROW...UPPER LEVEL LOW PRESSURE
WILL ENTER THE UPPER GREAT LAKES WITH A TROUGH EXTENDING ACROSS
THE UPPER OHIO VALLEY. WITH DEEP LAYER MOISTURE IN PLACE...HAVE
INCREASED POPS TO CATEGORICAL FOR ALL AREAS WEDNESDAY. WITH
ENERGY CLOSE TO THE UPPER LOW WELL TO THE NORTHWEST...AND NEAR
A SHORTWAVE ROTATING ACROSS THE CENTRAL/SOUTHERN OHIO VALLEY
THINK TSTM COVERAGE WILL BE LIMITED IN COVERAGE...AND RESTRICTED
TO THE AFTN/EVE HOURS. STRONG TSTMS ARE NOT EXPECTED FOR SOUTHWEST
PA AND POINTS EAST...WITH A MINOR POTENTIAL FOR A STRONG STORM
OR TWO FURTHER WEST IN A LITTLE BETTER INSTABILITY AND SOME
DEEP LAYER SHEAR. WILL KEEP SPECIFIC THREAT WORDING OUT OF THE
FCST FOR NOW. RAINFALL AMOUNTS FROM LATE TNGT THROUGH WEDNESDAY
WILL GENERALLY BE IN THE ONE INCH RANGE...BUT WITH RAINFALL RATES
REMAINING RATHER LOW...DO NOT EXPECT ANY FLOODING CONCERNS. WITH
THICK OVERCAST AND PRECIP...HIGH TEMPERATURES WEDNESDAY WILL STAY
10-15 DEGREES BELOW NORMAL EAST OF PIT...AND ABOUT 5 DEGREES BELOW
NORMAL ACROSS EASTERN OHIO WITH PERHAPS A LESSENING OF PRECIP AND
A FEW CLOUD BREAKS IN THE AFTN.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PRECIP WILL GRADUALLY DIMINISH WEDNESDAY NIGHT AS LOW PRESSURE
EXITS TO THE EAST. AFTER A BRIEF BREAK FROM PRECIP LATE WEDNESDAY
NIGHT INTO THURSDAY...THE NEXT AREA OF LOW PRESSURE IS PROGGED TO
ENTER THE REGION FOR THURSDAY NIGHT/FRIDAY. STILL DIFFERENCES IN
MODEL SOLUTIONS...AND WITH NOT VERY GOOD RUN TO RUN CONTINUITY...WILL
KEEP GENERAL CHANCE POPS. NEAR NORMAL TEMPERATURES WILL PREVAIL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN
PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN
CANADA/CONUS MID/UPPER TROUGH. HOWEVER, QUESTIONS ON AMPLITUDE AND
AXIS PLACEMENT REMAIN. FOR THIS ISSUANCE, FORECAST WILL BE OF A
HIGHER AMPLITUDE TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS
TO...A DRIER AND COOLER SCENARIO FOR THE UPPER OHIO REGION
FOLLOWING PASSAGE OF THE SATURDAY COLD FRONT AND SUNDAY MID LEVEL
TROUGH. FORECAST WAS BASED ON HPC POSITIONING OF PRESSURE
CENTERS/FRONTS, BUT WITH SUB-GUIDANCE, AND THUS SUB-NORMAL
TEMPERATURES.
THE MORE EASTWARD SCENARIO COULD VERY WELL RESULT IN WARMER/SEASONAL
TEMPERATURES FOR THE FIRST HALF OF THE WEEK, BUT WITH SHORTWAVES
MOVING ACROSS THE UPPER OHIO VALLEY IN NORTHWEST FLOW, SPARKING
THUNDERSTORMS IN A HIGH SHEAR ENVIRONMENT ALONG BAROCLINIC ZONE.
WILL INTRODUCE SOME THUNDERSTORM CHANCE LATE ON DAY 7 FOR THIS TYPE
OF SITUATION AS PER EXPECTED EASTWARD PROGRESS OF THE MID/UPPER
TROUGH.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
TODAY...GENERALLY VFR CONDITIONS WITH WIND VEERING TO THE SOUTHEAST
ARE EXPECTED AS LOW PRESSURE BEGINS A MOVE TOWARD THE GREAT LAKES.
FOR TONIGHT, PUDDLE OF ATLANTIC MOISTURE LYING EAST OF THE RIDGES
WILL BE TAPPED AND INITIAL FORECAST WILL BE OF CEILING DETERIORATION
TO MVFR, AND EVENTUAL IFR AT DUJ AND ZZV AFTER DARK, AND TOWARD
MORNING ELSEWHERE AS WARM FRONT IS PULLED NORTHWARD WITH THE
ADVANCING LOW. FOR LBE AND MGW, WILL GUESS THAT STRENGTHENING
DOWNSLOPE WILL ERODE POTENTIAL FOR LOW CEILINGS UNTIL RAIN ARRIVES
AND THERE IS FURTHER VEERING OF THE WIND TO THE SOUTH.
THEREAFTER...PERIODIC REDUCTIONS IN FLIGHT CONDITIONS MAY BE
EXPECTED FOR THE REMAINDER OF THE WEEK, FIRST AS THE AFORE-MENTIONED
LOW CONTINUES ACROSS THE GREAT LAKES, THEREAFTER, AS DISTURBANCES IN
THE FLOW WILL SPAWN MORE PRECIPITATION ALONG FRONT PROGGED TO
MEANDER OVER THE UPPER OHIO RIVER VALLEY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 16, 3:30 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 AM EDT TUE JUN 16 2009
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
430 AM EDT TUE JUN 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 16, 5:26 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT TUE JUN 16 2009
OHZ039-049-050-058-059-PAZ021-029>032-WVZ002>004-162300-
ALLEGHENY PA-BELMONT OH-BROOKE WV-FAYETTE PA-GREENE PA-GUERNSEY
OH-HARRISON OH-JEFFERSON OH-MARSHALL WV-OHIO WV-TUSCARAWAS
OH-WASHINGTON PA-WESTMORELAND PA-
626 PM EDT TUE JUN 16 2009
...SCATTERED THUNDERSTORMS MOVING ACROSS THE REGION...
AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN AREA OF THUNDERSTORMS STRETCHING FROM CENTRAL GUERNSEY
COUNTY IN EAST-CENTRAL OHIO ACROSS BELMONT COUNTY AND INTO MARSHALL
COUNTY WEST VIRGINIA. MORE STORMS WERE MOVING INTO WASHINGTON AND
WESTMORELAND COUNTIES IN PENNSYLVANIA.
BE ALERT FOR FREQUENT DANGEROUS LIGHTNING...SMALL HAIL...BRIEF GUSTY
WINDS TO NEAR 30 MPH AND VERY HEAVY DOWNPOURS.
STORMS ARE LIKELY TO MOVE INTO SOUTHERN TUSCARAWAS AND HARRISON
COUNTIES IN OHIO AS WELL AS OHIO COUNTY IN WEST VIRGINIA AND
SOUTHERN ALLEGHENY COUNTY IN PENNSYLVANIA BETWEEN 700 PM AND 730 PM.
THE STORMS WERE MOVING NORTH ABOUT 15 MPH.
Special weather statement, Jun 16, 5:43 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
643 PM EDT TUE JUN 16 2009
OHZ050-059-PAZ029-031-WVZ002>004-162315-
BELMONT OH-BROOKE WV-GREENE PA-JEFFERSON OH-MARSHALL WV-OHIO
WV-WASHINGTON PA-
643 PM EDT TUE JUN 16 2009
...STRONG THUNDERSTORM MOVING ACROSS MARSHALL AND OHIO COUNTIES...
A STRONG THUNDERSTORM WAS ON THE MARSHALL AND OHIO COUNTY BORDER. IT
WILL CONTINUE TO MOVE NORTH INTO OHIO COUNTY WEST VIRGINIA AND ASSO
AFFECT WESTERN WASHINGTON COUNTY PENNSYLVANIA.
THIS STORM CAN PRODUCE WINDS TO 40 MPH...SMALL HAIL TO ONE HALF INCH
IN DIAMETER...DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.
Special weather statement, Jun 16, 6:11 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT TUE JUN 16 2009
OHZ050-PAZ029-WVZ001>003-162345-
BROOKE WV-HANCOCK WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
711 PM EDT TUE JUN 16 2009
...THUNDERSTORMS...
AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM OVER OHIO COUNTY WEST VIRGINIA AND
WESTERN WASHINGTON COUNTY PENNSYLVANIA. THE STORM WAS MOVING TO THE
NORTH ABOUT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE BETHANY...DUNSFORT AND
MCKINLEYVILLE.
BE ALERT FOR DANGEROUS CLOUD TO GROUND LIGHTING...SMALL HAIL TO ONE
HALF INCH...HEAVY DOWNPOURS AND WIND GUSTS TO NEAR 40 MPH.
THE STORM WILL MOVE INTO SOUTHERN BROOKE COUNTY BY 730 PM.
Special weather statement, Jun 16, 6:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT TUE JUN 16 2009
OHZ050-PAZ020-021-029-030-WVZ001-002-170000-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON
PA-WESTMORELAND PA-
738 PM EDT TUE JUN 16 2009
...STRONG THUNDERSTORMS ACROSS PARTS OF THE AREA...
AT 737 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS MOVING INTO WASHINGTON COUNTY
PENNSYLVANIA JUST WEST OF CROSS CREEK. ANOTHER STRONG STORM WAS IN
WESTMORELAND COUNTY SOUTH OF MURRYSVILLE. THE STORMS WERE MOVING
NORTH AT ABOUT 15 MPH.
THE STORMS WILL AFFECT MURRYSVILLE AND DELMONT AS WELL AS AREAS NEAR
BURGETTSTOWN BY 800 PM.
LOOK FOR VERY HEAVY DOWNPOURS...SMALL HAIL TO ONE HALF
INCH...DANGEROUS LIGHTING AND WINDS GUSTING TO NEAR 45 MPH.
Special weather statement, Jun 16, 7:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT TUE JUN 16 2009
PAZ022-023-030-170030-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
807 PM EDT TUE JUN 16 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG AND
...WESTMORELAND...
AT 804 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS NEAR APOLLO...MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
APOLLO... VANDERGRIFT... FREEPORT...
CROOKED CREEK LAKE PARK...
THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 40
MPH...DANGEROUS LIGHTNING...SMALL HAIL AND BRIEF HEAVY
DOWNPOURS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
Special weather statement, Jun 16, 7:13 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT TUE JUN 16 2009
OHZ040-041-050-PAZ013-020-021-WVZ001-170045-
ALLEGHENY PA-BEAVER PA-CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON
OH-LAWRENCE PA-
813 PM EDT TUE JUN 16 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...COLUMBIANA...JEFFERSON...CARROLL...ALLEGHENY...BEAVER...
AND HANCOCK...
AT 804 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS SCATTERED FROM WESTERN ALLEGHENY COUNTY
PENNSYLVANIA WESTWARD THROUGH SOUTHERN BEAVER COUNTY...HANCOCK
COUNTY WEST VIRGINIA AND CONTINUING WEST ACROSS JEFFERSON...AND
CARROLL COUNTIES IN OHIO.
THE MOST ACTIVE STORM WAS NEAR EAST LIVERPOOL AND WILL AFFECT LA
CROFT...FREDERICKTOWN AND ROCK CAMP IN EASTERN COLUMBIANA COUNTY BY
840 PM.
BE ALERT FOR DANGEROUS LIGHTNING...SMALL HAIL...HEAVY DOWNPOURS AND
BRIEF GUSTY WINDS TO NEAR 35 MPH. THE STORMS WERE MOVING NORTH
ABOUT 15 MPH.
Thunderstorm Wind, Westmoreland
- When
- June 16, 7:20 PM EST
- Where
- Westmoreland County, North Irwin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.330, -79.700
Local television station reported trees and power lines down with roads blocked near Irwin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Hail and Damaging Winds in Tennessee, June 16 to 19, 2009$679,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Damaging Winds in Tennessee, June 16, 2009$233,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in South Dakota, June 16, 2009$125,000 · EF0 · 31 events
- Tornadoes and Damaging Winds in Virginia, June 16, 2009$129,000 · EF0 · 10 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178231.